Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

February 3, 2021Arapahoe County, Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Feb 3, 2021, 8:44 PM MST for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2021, 8:44 PM MST (03:44 UTC)
Expired
Feb 3, 2021, 9:30 PM MST
In force
46 min
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS85 KBOU 040344
SPSBOU

Special Weather Statement
National Weather Service Denver CO
844 PM MST Wed Feb 3 2021
 
COZ036-040-041-045-046-040430-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
844 PM MST Wed Feb 3 2021

...Heavy snow band moving across Douglas and Elbert counties...

At 839 PM MST, Doppler radar was tracking a band of heavy snow from 
the Cheesman Reservoir towards Byers, moving slowly to the south. An 
inch or two of snow is possible with this band. Roads could briefly 
become snow covered and slick.

Locations impacted include...
Southern Aurora, southern Centennial, Highlands Ranch, Castle Rock,
Parker, eastern Littleton, Elbert, Lone Tree, Roxborough Park,
Elizabeth, Kiowa, Simla, Larkspur, Perry Park, The Pinery, Louviers,
Franktown, Westcreek, Ponderosa Park and Castle Pines.

LAT...LON 3909 10405 3913 10406 3913 10526 3956 10506
      3968 10414 3909 10396
TIME...MOT...LOC 0339Z 239DEG 49KT 3950 10474 

$$

HIRIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Feb 3, 3:11 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Feb 3, 3:11 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
311 PM MST Wed Feb 3 2021

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM MST Wed Feb 3 2021

Banded convective snow showers have blossomed across the northwest
third of Colorado over the last few hours. The increase is largely
instability driven, as the original snow bands associated with the
deeper cold front are still 100-200 miles further northwest. There
have been pretty strong wind gusts in the 50-60 mph range with
some of the showers, in general the wind is about half that. The
main shower bands are also producing snowfall rates of around an
inch per hour.

Given that the best bands this afternoon look to be directed
toward the central mountains especially southern Grand and Summit
counties spilling a few miles over the Divide, we'll go ahead and
issue a Winter Storm Warning just for that zone. The same areas
will also do relatively well with the postfrontal orographic snow
later tonight. The advisory for the other high mountain zones
still looks appropriate, while the valleys and foothills will have
more transient snow showers with some accumulation. One other area
still to watch is west and southwest of Denver during rush hour.
Totals shouldn't wind up being that high, but several inches in a
few hours could still make those roads interesting for a while.
There's a lesser threat of the same thing happening south of
Denver later this evening, but the prefrontal showers will be over
air that should still be pretty warm for snow and ice, and then it
will be getting late and the interface of the trailing bands and
the decent upslope winds may just be a couple of hours.

Elsewhere, it's warm with weak showers trying to get through the
dry air, then cold enough for snow by late evening but fighting
downslope across most of northeastern Colorado. Again areas
further south have a better chance of getting a little snow.

We should clear out pretty well around sunrise, though some light
snow over the ridges may continue through the morning. Strong
winds aloft will mix down again by midday so it will be cool and
breezy. Previous forecast temperatures still look alright.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM MST Wed Feb 3 2021

Strong northwesterly flow aloft should be over Colorado later
Thursday night behind a weak upper trough. Later that night
through Friday into Saturday morning a 90-130 knot jet max will be
over the forecast area. Some weak lift is progged on Friday due
to that jet. The mountain top winds look pretty strong in the
cross sections, but the moisture in the mountains is just fair.
There will be some orographic snowfall, with the best amounts in
Zone 31. Perhaps amounts there could reach advisory levels on
Friday and Friday evening. Amounts over the rest of the mountains
are not very significant. There still should be enough snowfall
to cause winter driving conditions. There should be some decent
mid and upper level cloudiness for the plains on Friday but
precipitation is not expected with the dry lower levels and the
downsloping northwesterly winds. Cross section do indicate a
mountain wave set developing later Friday night on into Saturday.

On Saturday, the downsloping flow is pretty strong, with a mountain
wave set up in place. The downsloping could get strong enough to
warrant highlights by afternoon on Saturday, at least in the
foothills. We will continue to monitor this.  There is still a
little alpine moisture around Saturday, then the CWA looks pretty
dry through Saturday night. Temperatures look to be a bit colder
than normals on Friday, with only a slight warm-up for Saturday's
readings.

For the later days, Sunday through Wednesday, the current medium
range models show an upper trough over a good portion of North
America. There are some weak areas of lift around through the
period, with the models not agreeing to well right now on exactly
when. Some things the models agree on is that we should be under
under a fairly cold airmass. So below normal temperatures can be
expected. There will also be periods of upslope flow east of the
divide. The moisture is not very deep however. So some chance of
snow here and there as well as cold Monday through Wednesday.
Nothing significant at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 311 PM MST Wed Feb 3 2021

Winds will become northerly this evening, with gusts to around 30
knots. Scattered rain and snow showers will develop early this
evening, with a few hours of snow showers likely 04z-08z and areas
of IFR visibilities in the showers. Most places will have an inch
or less, though locally heavier showers are expected south and
west of Denver. Quick clearing is expected between 08z and 12z
with lighter winds.

VFR for Thursday, with north to northwest winds gusting up to 30
knots developing around 18z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 9 AM MST Thursday for the central
mountains...COZ034.

Winter Weather Advisory until 9 AM MST Thursday for the northern
mountains...COZ031-033.

&&

SHORT TERM...Gimmestad
LONG TERM....RJK
AVIATION.....Gimmestad
Hazardous weather outlook, Feb 3, 11:20 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1120 AM MST Wed Feb 3 2021

COZ030>051-041830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1120 AM MST Wed Feb 3 2021

...WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL MOUNTAINS
THROUGH THURSDAY MORNING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will increase in the mountains this afternoon and continue
tonight. The snow will be heavy at times, mainly this afternoon
and evening, with 6 to 12 inches expected in the higher mountains by
late tonight. In addition winds gusting up to 60 mph will produce
poor visibility over the higher mountain passes. The mountain
valleys and foothills will have less snow, but there could still
be some heavy showers in the late afternoon and evening.
Accumulations of an inch or two will be common, with localized
amounts up to 4 inches.

A cold front will move across the plains by evening, with wind
gusts up to 40 mph. There will be scattered rain showers early
this evening changing to snow by midnight. Some areas could see an
inch or two of snow mainly along and south of a Denver to Akron
line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow will continue across the mountains into Thursday
afternoon. The next round of mountain snow begins Friday morning
and continues through most of Saturday. Snow and blowing snow
could lead to poor travel conditions. Sunday looks dry with much
improved travel, though blowing snow may become an issue across
the higher mountain passes. A colder pattern is expected for
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but snowfall
reports will be appreciated.

Gimmestad/RJK

In the hours before

Special weather statement, Feb 3, 8:44 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
844 PM MST Wed Feb 3 2021

COZ036-040-041-045-046-040430-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
844 PM MST Wed Feb 3 2021

...Heavy snow band moving across Douglas and Elbert counties...

At 839 PM MST, Doppler radar was tracking a band of heavy snow from
the Cheesman Reservoir towards Byers, moving slowly to the south. An
inch or two of snow is possible with this band. Roads could briefly
become snow covered and slick.

Locations impacted include...
Southern Aurora, southern Centennial, Highlands Ranch, Castle Rock,
Parker, eastern Littleton, Elbert, Lone Tree, Roxborough Park,
Elizabeth, Kiowa, Simla, Larkspur, Perry Park, The Pinery, Louviers,
Franktown, Westcreek, Ponderosa Park and Castle Pines.

LAT...LON 3909 10405 3913 10406 3913 10526 3956 10506
      3968 10414 3909 10396
TIME...MOT...LOC 0339Z 239DEG 49KT 3950 10474

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:38 PM MSTSpecial Weather StatementBOUDouglas, Elbert52 min
Feb 3, 10:39 PM MSTSpecial Weather StatementBOUElbert36 min
Feb 4, 3:30 AM MSTWinter Storm WarningBOUGrand, Jackson50 hr
Feb 4, 2:39 PM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more38 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.